Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2015 Jun;86(2):199-205.
doi: 10.1007/s11126-014-9319-1.

Antipsychotic Medication-Induced Dysphoria: Its Meaning, Association With Typical vs. Atypical Medications and Impact on Adherence

Affiliations
Review

Antipsychotic Medication-Induced Dysphoria: Its Meaning, Association With Typical vs. Atypical Medications and Impact on Adherence

Hanjing Emily Wu et al. Psychiatr Q. .

Abstract

Antipsychotic medication-induced dysphoria is a relatively under-recognized and understudied effect of antipsychotic medication. Although the term is encountered in clinical practice and in the literature, there is no consensus regarding its exact meaning. This article is a narrative review of the literature on antipsychotic medication and dysphoria based on a pubmed database search. We found that antipsychotic medication-induced dysphoria is a term used to describe a negative and unpleasant affective state which seems to be more often associated with high potency first-generation antipsychotics and could potentially lead to medication non-adherence. Though it is plausible to expect antipsychotic medication-induced dysphoria to be related to extrapyramidal symptoms, most especially akathisia, the nature of the association remains unspecified. Furthermore, there is some evidence that dopamine blockade maybe involved in the pathogenesis of antipsychotic medication-induced dysphoria. However, the limited methods of the currently available studies make it impossible to conclusively address the question of which class of antipsychotic (first- or second-generation) has a higher prevalence and severity of the syndrome.

Similar articles

See all similar articles

Cited by 2 articles

References

    1. Annu Rev Neurosci. 1995;18:463-95 - PubMed
    1. Schizophr Res. 2000 Jun 16;43(2-3):135-45 - PubMed
    1. Psychopharmacology (Berl). 2004 Jan;171(2):121-32 - PubMed
    1. Arch Gen Psychiatry. 1981 Feb;38(2):187-90 - PubMed
    1. Br J Psychiatry. 1996 Oct;169(4):524 - PubMed

MeSH terms

Substances

LinkOut - more resources

Feedback